New Guidelines Warn of Liver Dangers from Herbal Supplements, OTC and RX Drugs The American College of Gastroenterology Publishes New Guidelines on the Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury

BETHESDA, Md., June 17, 2014 /PRNewswire-USNewswire/ -- New clinical guidelines on the diagnosis and management of idiosyncratic drug-induced liver injury (DILI) appear in the July issue of The American Journal of Gastroenterology. DILI is a rare adverse drug reaction, challenging to diagnose, and can lead to jaundice, liver failure and even death. The frequency of DILI incidence is increasing, as the use of herbal and dietary supplements has drastically increased over the last 10 years.

The new guidelines from the American College of Gastroenterology, intended for use by physician and other health-care providers, include an overview of risk factors, diagnosis evaluation and causality assessment, prognosis factors, and management of hepatotoxicity due to pre-existing chronic liver disease or herbal/dietary supplement intake. One of the key focuses of the guidelines is on herbal and dietary supplements, which many doctors warn should be used with caution.

"A lot of consumers have a preconceived notion that if it's a natural product, it must be safe. But that is not necessarily the case," said Herbert L. Bonkovsky, MD, FACG, co-author of the guidelines and Professor of Medicine and Senior Advisor for Research, Carolinas HealthCare System, Charlotte, NC. "Most of these products are not well-regulated and have very little oversight. Traces of heavy metals and prescription drugs have even been found in some herbal and dietary supplements. We encourage patients to talk to their doctor about all medications they are taking, and herbal and dietary supplements should be no exception."

The guidelines include a table of the most common over-the-counter and prescription drugs and supplements that cause DILI, and their usual patterns of liver injury. The table lists antibiotics (amoxicillin/clavulanate is the most commonly associated with DILI) and herbal and dietary supplements.

Of the herbal and dietary supplements, green tea extract tops the list as one of the most common dietary supplements associate with DILI injury. To give context, Dr. Bonkovsky says that the average cup of green tea has around 50-150 mgs of catechins, a group of polyphenols that are the major active ingredients. In some green tea extract pills, known to help with weight loss and other factors, the levels of such catechins can be over 700 mg. This can be particularly dangerous when the pills are taken multiple times a day.

It is important to note that DILI remains a "diagnosis of exclusion," which underscores the importance of patients giving their doctors a full history of all medications and supplement use. "Accurate history of medication exposure and onset and course of liver biochemistry abnormalities is crucial," says lead guideline author Naga P. Chalasani, MD, FACG.

Visit ACG's Patient Center for more information on medications and the liver: http://patients.gi.org/topics/medications-and-the-liver/. NIH has a free database of drugs associated with liver injury: http://livertox.nih.gov/

About the American College of Gastroenterology
Founded in 1932, the American College of Gastroenterology (ACG) is an organization with an international membership of more than 12,000 individuals from 80 countries. The College's vision is to be the pre-eminent professional organization that champions the evolving needs of clinicians in the delivery of high quality, evidence-based, and compassionate health care to gastroenterology patients. The mission of the College is to advance world-class care for patients with gastrointestinal disorders through excellence, innovation and advocacy in the areas of scientific investigation, education, prevention and treatment. www.gi.org

About The American Journal of Gastroenterology 
The American Journal of Gastroenterology is published on behalf of the American College of Gastroenterology by Nature Publishing Group. As the leading clinical journal covering gastroenterology and hepatology, The American Journal of Gastroenterology provides practical and professional support for clinicians dealing with the gastroenterological disorders seen most often in patients. Published with practicing clinicians in mind, AJG devotes itself to publishing timely medical research in gastroenterology and hepatology. The Co-Editors-in-Chief are William D. Chey, MD, AGAF, FACG, FACP of the University of Michigan and Paul Moayyedi, BSc, MB ChB, PhD, MPH, FRCP, FRCPC, FACG of McMaster University.

Logo - http://photos.prnewswire.com/prnh/20140421/76919

SOURCE American College of Gastroenterology




Custom Packages

Browse our custom packages or build your own to meet your unique communications needs.

Start today.

 

PR Newswire Membership

Fill out a PR Newswire membership form or contact us at (888) 776-0942.

Learn about PR Newswire services

Request more information about PR Newswire products and services or call us at (888) 776-0942.